• evden eve
  • free hosting coupons
    Results 1 to 9 of 9

    Thread: Ibuprofen and dry eyes

    1. #1
      Join Date
      Jan 2008
      Location
      St. Louis
      Posts
      238

      Ibuprofen and dry eyes

      Why don't NSAID's such as ibuprofen work on swollen eyelids and inflammation in the eyes?

      I have always wondered why these anti-inflammatory medications aren't recommended more. Any input would be appreciated.

    2. #2
      Join Date
      Oct 2009
      Location
      BC, Canada
      Posts
      1,017

      Re: NSAIDS and pain killers for eyes

      My ophthalmologist says that the only "pill" that helps dry eye pain is ativan... and that's only because it calms you down and helps you go to sleep. She said this pain is basically intractable.

      I believe that NSAIDs (naproxen, alleve) have a drying component.

      But, as for your bigger question, why don't oral anti-inflammatories work? I don't know and it doesn't make much sense to me.

      Sorry!

    3. #3
      What I personally have noticed when using advil, is that the inflammation seems to clear up at first; however, extra dryness sets in a few hours later. I don't understand it either.

    4. #4
      Join Date
      Jan 2008
      Location
      St. Louis
      Posts
      238
      Thanks for the replies. I am asking because I was told by my doctor that I should take ibuprofen for 7 days for a muscle tear that I have. I have not noticed any drying effects yet, but I have only been using ibuprofen for 1 day. I am interested to see if it will do anything to my eyes or eyelids after the 7 day period.

    5. #5
      Join Date
      Mar 2010
      Location
      Chicago
      Posts
      33
      On MayoClinic.com, ibuprofen is listed as a medication that can cause dry eye.

      http://www.mayoclinic.com/health/dry...SECTION=causes

      I have been taking ibuprofen quite frequently for chronic back pain. This is the first time I have ever seen it mentioned as a medication that might contribute to dry eye.

    6. #6
      Join Date
      Oct 2007
      Location
      California
      Posts
      541
      In response to the ativan post: I take ativan every now and then for when my eyes really flare up and it does calm them down a bit to my "normal" level of pain. Its thought to work for eye pain due to its GABA-ergic effects, so some other GABA-ergic drugs might be worth trying. With that said, my pain doc advises against long term use of ativan for pain because it can actually make it worse in the long term. I think that by the time we are reaching for these types of drugs, what we are really looking to treat is nerve pain (caused by dry eye), and so having dry eye as a side effect of nerve pain drugs is no big deal.

    7. #7
      Join Date
      Jan 2008
      Location
      St. Louis
      Posts
      238
      Quote Originally Posted by Debk View Post
      On MayoClinic.com, ibuprofen is listed as a medication that can cause dry eye.

      http://www.mayoclinic.com/health/dry...SECTION=causes

      I have been taking ibuprofen quite frequently for chronic back pain. This is the first time I have ever seen it mentioned as a medication that might contribute to dry eye.
      I have heard that it can cause dry eye, but I have not noticed any drying effects yet. I guess ibuprofen can cause dehydration which would make the eyes feel drier, but I am not sure. It also could be that dry eyes are a side effect that some people experience and some people don't.

    8. #8
      Join Date
      Dec 2009
      Location
      Iowa
      Posts
      1

      ibuprofen, Benadryl and dry eye

      I used to take ibuprofen every night for arthritis and bursitis pain relief. Then I read that it could cause or aggravate dry eye, so I decided to try going without it to see whether my eyes got better. Within a couple of days, my eyes were very definitely less dry. THe next time I saw the eye doctor, he said my dry eye was better.

      Right now I am having to use Benadryl for an inner ear problem, and it seems to making my eyes drier.

    9. #9
      Join Date
      Mar 2011
      Location
      Baltimore
      Posts
      191
      Benadryl is an anti-histamine. A common side effect of anti-histamines is dry eye and dry mouth.

    Posting Permissions

    • You may not post new threads
    • You may not post replies
    • You may not post attachments
    • You may not edit your posts
    •